Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill

HIV Life >> Gay Men

Pages: 1
topher66
Newbie

Reged: 08/25/04
Posts: 1
A hello and a Question
      #110776 - 08/25/04 03:23 AM

I have been poz since the late 1980's. I have never had any serious OI's, minor oral thrush, sinusitis and the typical side-effects from the meds is all, even though I do go through allot of fatigued days and I continue to battle depression along with anxiety. I have been on meds for over 10 years. The last regimen I was on (videx ec, viramune, epivir) was effective for three years and then I developed resistance, my t-cells dropped and VL went up. My new reg is emtriva, viread and reyataz with a norvir booster. I understand that one entire class is of drugs is essentially useless for me as antiviral treatment alone, so I have been trying very hard to deal with the side effects of this new regimen (gastro distress, headache, moodiness and feeling more washed out than from any previous regs). I have had elevated billirubin since starting the reg (2.9) and a regular light jaundice that I'm told is caused by the reyataz. Aside of that, blood labs have shown normal liver and kidney function and I have had none of the serious side effects that would cause another change in meds at this time. It's been just over two months on this reg, and I guess my discomfort has been more evident to those around me, mostly my Mom. Here is my problem: my family is wonderfully supportive, but it has always been a struggle to get them to actually read any of the literature I have given them over the years. I find that sometimes I have the same questions parroted at me because at the core of it, my family really doesn't want to know all the gory details. This makes it difficult for me when I don't feel good and it shows......and now my Mom has taken to asking me (repeatedly) if I shouldn't have my Dr. change my meds again. I keep trying to explain to her that the pool of meds available to me has shrunk by one whole class and that I don't have the luxury of changing my meds time and again for the sake of trading off side effects. I have explained to her that (to one degree or another) all of the anti-virals have some common side effects such as gastro distress, nausea, gas, diarrhea, headache, fatigue and that PI based regimens have always hit me harder (I was on a crix reg followed by a viracept reg from '96 to 2000). Part of the problem now is that during those regimens, we lived far enough apart that we saw each other only a couple times a year, so she didn't really see the day to day battle with the side effects. Now and for over the past year, I visit her on a monthly basis and she is seeing more regularly how even though these meds keep me relatively healthy, thier side effects often cause great physical distress, and dealing with them (along with everything else) cause emotional distress-----I view it as a trade-off but she seems unable to look at it that way. Further, she has been voicing her concern to my younger siblings, who in turn tell me how incredibly upset she is to see me dealing with these meds. I have to keep up with this reg and see if it is effective. I fully believe that any other new meds I take in the future are going to have some combo of the above side effects----indeed some may have even worse effects (sustiva).
Can anyone suggest some literature that she would be able to understand? She is a very intelligent person. She might not want to examine it too closely because then she'd be admitting that this is a disease that is still classified as "expected to result in death". I don't think she realizes that this meds situation and her reaction to it is actually causing me much mental anguish. Any advice will be appreciated.

Post Extras: Remind Me!   Notify Moderator  
PozInFl
Member

Reged: 06/29/04
Posts: 12
Loc: Northeastern FL
Re: A hello and a Question new
      #110794 - 08/25/04 12:16 PM

Hi Topher,

Glad to hear that you are basically doing good...it sounds like your mother is a wonderful person and being a mother, they do always worry about their children...I would speak with your Doctor and see if there is any info they may be able to provide for you to give your mother, ask your doctor if they would be willing to answer your mothers questions, concerns and provide her with information...Have you tried giving her local PFLAG information? I'm sure she would be able to find someone in that organization who is in the same boat as she is...you could give her this website or others as well...I hope that helps...

Be good, take care of yourself and smile...


Post Extras: Remind Me!   Notify Moderator  
Anonymous
Unregistered

Re: A hello and a Question new
      #110895 - 08/27/04 02:47 AM

As for mothers, been there, done that, doing it. Sometimes you just cannot educate the unwilling. In my case, she listens too much to the likes of Pat Robertson, etc.

I have been poz since '85 but only on meds for about 6 yrs. My current regimine is Sustiva, Epivir and Viread. To date, only one change from the original set, which replace Zerit with the Viread, due to recurrance of Hep B.

As for worse side effects, the only bad one I have had was the Zerit, and neuropathy. I managed that with alpha lipoic acid, which is also a wonderful antioxidant with suspect anti-HIV properties. Even though I am off Zerit, I continue it to control toxicity. Might help.

Sustiva to me is the least troublesome, but it really should be planned for just before bed. It is not good to try to stay awake on it. Other than the mental effects for the first couple of months, it has been quite tolerable and easy to take.

One major source of problems with Sustiva should you consider it, watch the fat intake on the last meal before taking it. It drastically increases the uptake of the drug by as much as 50%, thereby increasing side effects.

I think that many of the problems with meds and GI distress has to do with diet, fiber, and sufficient easy to digest protein. Otherwise, any medication really messes it up.

Do not discount the increase in the bilirubin levels, as this does indicate some stress on your ability to remove toxins from your body, and has effect on your intestinal distress. Any misfuction of your liver will have a response in your digestive tract, and even to some degree, your ability to absorb nutrients. (Fatigue issues). Many times I have noticed that I really have to push additional vitamins (especially water-soluable) to keep my system supplied with it's needs. The one I notice in particular is B-complex, as I can really tell by fatigue any lack in it.

I do not know if you exercise, but I personally stress that it is very important to keeping your body more in shape to deal with processing the medications, and very important in removing toxins, many of which are increased by the medications.

Hope some of this is of some use, as it has been very helpful to me in making this far, and one nearly deadly OI in my history.

Post Extras: Remind Me!   Notify Moderator  
shadow
Regular

Reged: 04/12/02
Posts: 28
Loc: Ohio
Re: A hello and a Question new
      #111288 - 09/05/04 05:43 AM

I totally understand what you are going through with your mother. And here I thought that my parents were the reigning King and Queen of denial!. My parents seem to think that if I don't "look" sick and I keep my weight up, I must no longer be sick. If you give your mother any reading materials about H.I.V. she is not going to read them, and instead keep worrying herself and stressing you in the process. What I would do is, hand her a pen and a note pad and have her write down questions that she might have about your illness between your visits with her, plus she might be uncomfortable talking about it since H.I.V. is a sex related issue. Maybe it's the sex aspect of it and not the disease itself that makes her shy away from the topic. Maybe that would seem less threatening to her than the H.I.V. pamphlets can sometimes be. I really hope this helps you out in some way.

Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 2 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 2451

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3